Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Sep 26, 2014, 5:32 PM PDT for Napa County, California. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2014, 5:32 PM PDT (00:32 UTC)
- Expired
- Sep 26, 2014, 6:00 PM PDT
- In force
- 28 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
County Napa County, CA
The radar
The Sacramento radar (KDAX), 56 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 5:35 PM PDT | HAIL 0.25 | 1 Nnw Napa, CA | STEADY HAIL FALLING NEAR REDWOOD HWY AND HWY 29 FOR LAST 20 MIN. ACCOMPANIED BY A LOT OF THUNDER AND LIGHTNING. HEAVIEST NEAR THE SILVERADO TRAIL...EASTERN FOOTHILLS. SPOTTER ALSO REPORTED HEARING OVER HAM RADIO THAT LIGHTNING HAD A HOUSE IN YOUNTVILLE BLOWING |
| Sep 26, 5:45 PM PDT | HAIL 0.5 | Napa, CA | DOWNTOWN NAPA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS56 KMTR 270032
SVRMTR
CAC055-270100-
/O.NEW.KMTR.SV.W.0002.140927T0032Z-140927T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
532 PM PDT FRI SEP 26 2014
THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A
* SEVERE THUNDERSTORM WARNING FOR...
NAPA COUNTY IN WESTERN CALIFORNIA...
THIS INCLUDES THE CITY OF NAPA...
* UNTIL 600 PM PDT
* AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR NAPA...AND MOVING SOUTH AT 5 MPH.
* PERSONS IN NAPA SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND QUARTER
SIZED HAIL.
LAT...LON 3837 12226 3832 12221 3831 12221 3829 12223
3826 12222 3824 12221 3822 12222 3821 12224
3820 12232 3834 12241
TIME...MOT...LOC 0030Z 349DEG 4KT 3832 12233
$$
DYKEMA1 follow-up statement
845
WWUS56 KMTR 270058
SVSMTR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
558 PM PDT FRI SEP 26 2014
CAC055-270105-
/O.EXP.KMTR.SV.W.0002.000000T0000Z-140927T0100Z/
NAPA CA-
558 PM PDT FRI SEP 26 2014
...THE SEVERE THUNDERSTORM WARNING FOR NAPA COUNTY WILL EXPIRE AT 600
PM PDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM
NEAR NAPA HAS WEAKENED AND MOVED TO THE SOUTHWEST OF THE CITY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE AT 6 PM PDT. SMALL HAIL AND BRIEF HEAVY DOWNPOURS ARE STILL
POSSIBLE WITH THIS STORM.
LAT...LON 3837 12226 3832 12221 3831 12221 3829 12223
3826 12222 3824 12221 3822 12222 3821 12224
3820 12232 3834 12241
TIME...MOT...LOC 0055Z 349DEG 4KT 3829 12232
$$
DYKEMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 5:24 PM PDT, 8 minutes earlier.
Area forecast discussion, Sep 26, 5:24 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
524 PM PDT FRI SEP 26 2014
.SYNOPSIS...CHANCE OF SHOWERS THROUGH AT LEAST THE EVENING ALONG
WITH A SLIGHT CHANCE OF THUNDERSTORMS. COOLER THAN NORMAL DAYTIME
TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND. A GRADUAL WARMING
TREND IS EXPECTED NEXT WEEK.
&&
.DISCUSSION...AS OF 3:00 PM FRIDAY...AFTER A RELATIVELY QUIET
DAY, KMUX RADAR HAS FINALLY STARTED TO LIGHT UP A BIT WITH SEVERAL
CELLS STARTING TO FIRE. THIS IS A COMBINATION OF A FAIRLY UNSTABLE
ATMOSPHERE ALONG WITH PLENTY OF HEATING AND SUNSHINE. IN ADDITION,
SYNOPTICALLY A LONGWAVE TROF AND UPPER LEVEL LOW JUST OFF THE
COAST CONTINUES TO PROGRESS INTO OUR CWA. THIS WILL HELP TO
PRODUCE ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS THROUGH THE
EVENING HOURS. STRONGEST CELLS COULD HAVE SMALL HAIL. WORTH NOTING
THAT AS OF THIS TIME THERE HAS JUST BEEN ONE LIGHTNING STRIKE
DETECTED SINCE MID-MORNING.
THE LOW WILL CONTINUE TO HEAD TO THE EAST OVERNIGHT AND BE ACROSS
NEVADA ON SATURDAY. STABILITY WILL GREATLY INCREASE WITH ALL
CONVECTIVE ACTIVITY SHIFTING OFF TO THE EAST AS WELL. BEHIND THE
SYSTEM, COOL AIR WILL REMAIN IN PLACE WITH THE OVERALL FLOW FROM
THE NORTH. HIGHS WILL BE IN THE 60S AND 70S -- GENERALLY COOLER
THAN NORMAL INLAND WITH NEAR NORMAL READINGS AT THE COAST. THE LOW
AND TROF WILL BECOME NEARLY STATIONARY ON SUNDAY WHICH WILL LEAD
TO SIMILAR CONDITIONS TO WHAT IS EXPECTED FOR SATURDAY.
DRY WEATHER IS FORECAST FOR ALL OF NEXT WEEK AS A RIDGE OF HIGH
PRESSURE BUILDS BACK INTO OUR AREA AS THE SYSTEM MOVES INTO THE
CENTRAL CONUS. AS THE RIDGE BUILDS IN TEMPERATURES WILL WARM WITH
ABOVE NORMAL READINGS EXPECTED BY THE MIDDLE OF NEXT WEEK FOR
ALMOST ALL LOCATIONS. WINDS ARE ALSO EXPECTED TO BE GENERALLY
OFFSHORE WHICH WILL HELP TO BRING THE WARMER READINGS DOWN TO THE
COAST. AT THIS TIME NO SIGNS THAT IT WILL BE HOT -- RATHER JUST
WARM FOR ALMOST ALL SPOTS.
&&
.AVIATION...AS OF 5:00 PM PDT FRIDAY...SCATTERED THUNDERSTORMS
HAVE BEEN POPPING THIS AFTERNOON. TOWERING CU WITH BASES BETWEEN
2000 TO 4000 FEET ANTICIPATED. HAVE INCLUDED VICINITY
THUNDERSTORMS OVER THE NORTH BAY WITH VICINITY SHOWERS POSSIBLE
ACROSS OTHER TERMINALS. CONDITION ARE EXPECTED TO IMPROVE AFTER
04Z THIS EVENING. WINDS WILL BE ERRATIC NEAR THUNDERSTORMS
OTHERWISE MODERATE AND LOCALLY GUSTY WEST WINDS EXPECTED THROUGH
THIS EVENING. LIGHT WINDS EXPECTED OVERNIGHT.
VICINITY OF KSFO...VFR CONDITIONS ANTICIPATED TO PREVAIL THROUGH
THIS AFTERNOON WITH TOWERING CU BETWEEN 2000-4000 FT POSSIBLE.
VICINITY SHOWERS POSSIBLE THIS AFTERNOON. A MODERATE AND GUSTY
SEABREEZE WILL PERSIST THROUGH THIS EVENING WITH GUSTS TO 25 KT
POSSIBLE. WINDS WILL EASE OVERNIGHT. CONFIDENCE IS HIGH.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR CONDITIONS ANTICIPATED TO
PREVAIL THROUGH THIS EVENING WITH VICINITY SHOWERS POSSIBLE THIS
AFTERNOON. GUSTY ONSHORE FLOW WILL PERSIST THROUGH THIS EVENING
WITH GUSTS TO 20 KT POSSIBLE. WINDS WILL EASE OVERNIGHT.
CONFIDENCE IS HIGH.
&&
.MARINE...AS OF 11:01 AM PDT FRIDAY...SHOWERS WILL BE POSSIBLE
ACROSS THE COASTAL WATERS TODAY AS AN UPPER LEVEL LOW CONTINUES TO
MOVE OVER THE AREA. IN ADDITION THUNDERSTORMS WILL BE POSSIBLE
MAINLY NORTH OF PIGEON POINT THROUGH THIS AFTERNOON. THE SURFACE
PRESSURE GRADIENT WILL STRENGTHEN TODAY RESULTING IN INCREASING
NORTHERLY WINDS BEGINNING THIS AFTERNOON.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 11 PM
SCA...PT ARENA TO PT REYES 10-60 NM
SCA...PT REYES TO PIGEON PT 10-60 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...PIGEON PT TO PT PINOS 10-60 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM
SCA...MONTEREY BAY UNTIL 11 PM
&&
PUBLIC FORECAST: BELL
AVIATION: CW
MARINE: LARRY
VISIT US AT WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAIn the hours before
Local storm report, Sep 26, 3:39 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
339 PM PDT FRI SEP 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 ENE SANTA CRUZ 36.98N 122.01W
09/26/2014 E0.25 INCH SANTA CRUZ CA TRAINED SPOTTER
&&
DDYKEMASpecial weather statement, Sep 26, 4:12 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
412 PM PDT FRI SEP 26 2014
CAZ512-529-262330-
NORTHERN MONTEREY BAY CA-SANTA CRUZ MOUNTAINS CA-
412 PM PDT FRI SEP 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ COUNTY UNTIL 430 PM
PDT...
AT 405 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF SANTA CRUZ...MOVING EAST AT 5 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM.
IN ADDITION...RADAR INDICATED INTENSE SHOWERS IN THE SANTA CRUZ
MOUNTAINS NORTH OF WATSONVILLE...ALSO MOVING SLOWLY TO THE EAST.
MOTORISTS DRIVING THROUGH SOUTHERN SANTA CRUZ COUNTY...ESPECIALLY
ALONG HIGHWAY ONE EAST OF SANTA CRUZ...SHOULD BE PREPARED FOR
INTENSE DOWNPOURS LIMITING VISIBILITY...ALONG WITH SMALL HAIL.
AREAS AFFECTED BY THIS STORM
INCLUDE...CORRALITOS...CAPITOLA...SOQUEL...APTOS...RIO DEL
MAR...FREEDOM...AND DAY VALLEY.
LAT...LON 3691 12186 3694 12188 3697 12192 3697 12194
3695 12196 3697 12203 3706 12202 3709 12185
3693 12168 3689 12181
TIME...MOT...LOC 2307Z 265DEG 2KT 3697 12197
DYKEMASpecial weather statement, Sep 26, 4:21 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
421 PM PDT FRI SEP 26 2014
CAZ506-507-262345-
NORTH BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
421 PM PDT FRI SEP 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR NAPA COUNTY UNTIL 445 PM PDT...
AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST TO THE NORTH OF NAPA...MOVING SOUTH AT 5
MPH. HEAVY DOWNPOURS AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
MOTORISTS DRIVING IN THE NAPA AREA SHOULD BE PREPARED FOR HEAVY
DOWNPOURS REDUCING VISIBILITY...AND FOR SMALL HAIL ON ROADWAYS
RESULTING IN SLICK CONDITIONS.
AREAS AFFECTED BY THIS STORM INCLUDE...NAPA AND AMERICAN CANYON.
LAT...LON 3840 12236 3845 12218 3832 12222 3816 12222
3816 12234
TIME...MOT...LOC 2320Z 001DEG 4KT 3834 12228
DYKEMALocal storm report, Sep 26, 4:29 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
429 PM PDT FRI SEP 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 ENE LARKFIELD-WIKIUP 38.53N 122.68W
09/26/2014 E0.25 INCH SONOMA CA TRAINED SPOTTER
&&
DDYKEMALocal storm report, Sep 26, 5:14 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
514 PM PDT FRI SEP 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN 3 E ST. HELENA 38.51N 122.41W
09/26/2014 E0.20 INCH NAPA CA TRAINED SPOTTER
ACCUMULATED IN ONLY 20 MINUTES. ALSO...LIGHTNING AND
THUNDER
&&
DDYKEMASpecial weather statement, Sep 26, 5:22 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
522 PM PDT FRI SEP 26 2014
CAZ506-507-270045-
NORTH BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
522 PM PDT FRI SEP 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR SONOMA AND NAPA COUNTIES UNTIL
545 PM PDT...
AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS ACROSS SONOMA AND NAPA COUNTIES. THESE
STORMS WERE MOVING TO THE SOUTH-SOUTHEAST AND ABOUT 10 MPH. HEAVY
DOWNPOURS AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
PERSONS TRAVELING IN SONOMA AND NAPA COUNTIES LATE THIS AFTERNOON
SHOULD BE PREPARED FOR BRIEF HEAVY RAIN LIMITING VISIBILITY AND ALSO
SMALL HAIL WHICH MAY MAKE ROADWAYS SLICK.
AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...ROHNERT
PARK...PETALUMA...NAPA...CALISTOGA...SEBASTOPOL...ST.
HELENA...SONOMA...POPE VALLEY...GRATON AND GLEN ELLEN.
LAT...LON 3846 12220 3817 12223 3822 12263 3854 12299
3870 12231
TIME...MOT...LOC 0019Z 324DEG 8KT 3849 12281
DYKEMAThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 5:22 PM PDT | Special Weather Statement | MTR | Napa, Sonoma | 23 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.